Mixing Medication With Alcohol in Body

Brought to you by

When you are feeling unwell it is a good idea to avoid alcohol. This is especially true when taking certain antibiotics. 

You should completely avoid alcohol (and things that contain alcohol, like mouthwash) if you are taking:

Metronidazole – used to get rid of dental or vaginal infections, or to clear infected leg ulcers or pressure sores

Tinidazole – usually used to clear bacteria from the gut

Mixing alcohol with these medicines can cause:

- breathlessness
- headaches
- chest pain
- skin flushing
- increased or irregular heartbeat
- lightheadedness
- nausea and vomiting

And there are other medications that can react badly to alcohol:

Co-trimoxazole –  you can sometimes react badly to mixing alcohol with this antibiotic, although this is rare

Linezolid – this medication can interact with certain alcoholic drinks such as wine, beer, sherry and lager

Erythromycin – there is some evidence of a minor interaction with alcohol that may slightly reduce or delay the effect 


It’s okay to drink in moderation with most medication, but excessive drinking can bring some nasty side effects. And when you are already feeling unwell this isn’t ideal – plus it can actually make your infections last longer.

So make sure you stay safe, and keep drinking down to a minimum. You’ll feel much better for doing so!